Flash Flood, Codington
- When
- August 20, 9:00 PM CST to August 21, 2:00 AM CST
- Where
- Codington County, Watertown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.978, -97.189 (the zone’s center; the record gives no point)
Heavy rains of 4 to 6 inches across parts of Deuel, Hamlin, and Codington counties resulted in some flooded roads along with some basement flooding. Several roads were barricaded due to the highwater in and around Watertown.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rains of 4 to 6 inches across parts of Deuel, Hamlin, and Codington counties resulted in some flooded roads along with some basement flooding. Several roads were barricaded due to the highwater in and around Watertown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM CST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT TUE AUG 20 2002 OBVIOUSLY CONVECTION IS THE MAIN FORECAST ISSUE THROUGH THE SHORT RANGE. INTENSE ELEVATED WAA NORTH OF WARM FRONT SITUATED ACROSS SOUTHERN SOUTH DAKOTA HAS ALLOWED FOR ELEVATED HAILERS TO DEVELOP OVER CWA. MODELS CONTINUE TO ADVERTISE THAT THIS WILL LAST INTO THE EVENING AS WE WAIT FOR MAIN S/W OVER COLORADO TO LIFT NE INTO THE PLAINS. THIS ENTIRE CONVECTIVE EVENT WILL LIKELY TRANSITION INTO A HEAVY RAINFALL EVENT. BUT EXACTLY WHERE? MODELS ARE ALL OVER THE PLACE FROM RUN TO RUN WITH SIGNFICIANT CONVECTIVE FEEDBACK ISSUES LITERALLY MAKING IT TOUGH TO PIN DOWN THE AREAL THREAT. FOR NOW WILL STICK WITH A HEAVIEST RAIN AXIS JUST SOUTH OF CWA. BUT THIS WILL HAVE TO BE MONITORED. GOOD NEWS IS THAT MOST OF CWA HAS RELATIVELY HIGH FFG VALUES BECAUSE OF A LACK OF WIDESPREAD HEAVY RAIN IN THE LAST COUPLE WEEKS. REST OF FORECAST RATHER MUDDY AS BOUNDARY AGAIN SINKS FURTHER SOUTH AND BOUNDARY LAYER WINDS SHIFT TO EASTERLY...WHICH IN ITSELF WILL PROBABLY MAINTAIN COOLER TEMPS AND MORE CLOUDS THAN PREVIOUSLY THOUGHT. FLOW REMAINS WEAKLY SOUTHWEST ALOFT AND THEREFORE WILL BE HARD TO TIME PCPN EVENTS. FOR NOW WILL GO MORNING TSRA EAST WED WITH AFTERNOON POSSIBILITY WEST. KEPT LOW POPS ACROSS ENTIRE CWA WED NIGHT BUT BEST EVENT LIKELY OVER FAR WEST/SW CWA. ONLY MADE MINOR MODIFICATIONS TO THE REST OF THE FORECAST. ALL MODELS HAVE TRENDED TO MORE RIDGING OVER THE CENTRAL PLAINS BY LATE WEEK VS THE EARLIER SOLUTIONS OF TROF DROPPING INTO EASTERN PLAINS/LAKES WITH RIDGING OVER ROCKIES. TDK .EXTENDED DISCUSSION... EXPECTING A FAIRLY QUIET EXTENDED PERIOD WITH HIGH PRESSURE DOMINATING AT BOTH THE SURFACE AND ALOFT DURING THE FIRST THREE DAYS. THE RIDGE STARTS TO SHIFT TOWARD THE GREAT LAKES ON TUESDAY...WITH A WEAK TROUGH SETTING UP OVER THE ROCKIES...AND AN UPPER TROUGH DIGGING DOWN THE WEST SIDE OF THE ROCKIES. WILL KEEP CONDITIONS DRY AND TEMPERATURES NEAR NORMAL...AS H85 TEMPS REMAIN IN THE +10 TO +16 DEGREE RANGE. AP .ABR...NONE.
MNZ039-046-SDZ004>011-016>023-210030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 700 PM CDT TUE AUG 20 2002 ...SEVERE THUNDERSTORM WATCH 624 HAS BEEN CANCELLED ACROSS SECTIONS OF NORTHCENTRAL AND NORTHEASTERN SOUTH DAKOTA... THUNDERSTORMS ARE DIMINISHING ACROSS NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA...AND THE SEVERE THREAT HAS DIMINISHED. IT IS POSSIBLE THAT THUNDERSTORMS MAY REDEVELOP LATER THIS EVENING TOWARD THE OVERNIGHT HOURS. HINTZ
The Aberdeen radar (KABR), 110 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315967, 5315968, 5315969, 5315970.